Many people wonder, does Zoloft cure acne? This is a very common question that I get from my clients quite frequently. Irionically enough, I also get asked by my clients if this medication actually causes acne. These questions are in direct opposition of each other.
This topic has raised a lot of debate because there are many forums out there where people taking the medication have commented on the topic stating that, by taking Zoloft, their acne cleared up. On the flip side, others commented that they were acne free before taking the mdication and that, once they started taking it, they developed acne.
This is quite confusing because these reports from Zoloft users directlyl contradict each other. One person will say that this SSRI has caused acne while another person will state that it helped to clear it up. So, what gives? What is the real story here? I’ve done some research on the topic and here is what I’ve learned.
Zoloft common side effects include things such as nausea, insomnia, dry mouth and fatigue. In addition, if you are taking Zoloft sex issues can arise as well. Common side effect in men is delayed ejaculation or a failure to ejaculate all together.
As I researched these side effects, there was no mention of acne issues. In fact, in the medication guide that is issued by Pfizer it states that acne is a rare side effect that occurs in only 1 in 100 to 1 in 1000 people. In addition, a rash is also rare.
If you read my page about Zoloft medications you already know that this medication is an SSRI or selective serotonin reuptake inhibitor. Since this med increases your serotonin levels, it may have an adverse effect on your epidermis (the top layer of your skin) and dermis (the lower layer of skin). Some speculate that it may trigger an increase in oil production which, of course, can lead to breakouts.
So, as reported by Pfizer, this antidepressant may cause acne in some people, albeit very rare. However, does Zoloft cure acne? Probably not. There has been little to no evidence that this medication or any other SSRI cures acne. And, even if it did, this would not be a reason to take this medication. There are many other meds out there that are developed to specifically cure or minimize acne. Consult your doctor or dermatologist to determine the best course of action.
Photos courtesy of 123RF.com